Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 48, NWS El Paso, TX

August 22, 2017Hudspeth County, Texas

NWS El Paso, TX issued this flash flood warning at Aug 22, 2017, 4:40 PM MDT for Hudspeth County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2017, 4:40 PM MDT (22:40 UTC)
Expired
Aug 22, 2017, 7:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 78 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

942 
WGUS54 KEPZ 222240
FFWEPZ
TXC229-230145-
/O.NEW.KEPZ.FF.W.0048.170822T2240Z-170823T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
440 PM MDT TUE AUG 22 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Northwestern Hudspeth County in southwestern Texas...

* Until 745 PM MDT

* At 439 PM MDT, Doppler radar indicated an almost stationary 
  thunderstorms producing heavy rain across the warned area. Radar 
  estimates that up to two inches of rain have already fallen. Flash 
  flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of northwestern
  Hudspeth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3185 10582 3172 10581 3165 10587 3171 10595
      3182 10599

$$

CRESPO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:03 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 22, 3:03 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
303 PM MDT Tue Aug 22 2017

.SYNOPSIS...
Somewhat drier air has moved into the Borderland pushing the
deeper moisture to the east. Enough residual low level moisture
will remain to fuel some isolated thunderstorms this evening
mainly east of the Rio Grande. On Wednesday and Thursday, the
interaction between increasing subtropical moisture, some
disturbances aloft, especially Wednesday night, and a weak push
of easterly surface winds will result in increased shower and
thunderstorm coverage. Again, there will be a risk of locally
heavy rainfall with potential flooding of low lying areas.
Moisture should retreat eastward By Friday and Saturday but
sufficient moisture should will remain for isolated thunderstorms.

&&

.DISCUSSION...
Drier southwest flow at the surface and aloft has moved into the
CWA as evidenced by the water vapor imagery and surface obs.PW
was down to 1.17 inches on the 12Z KEPZ run. Surface Dewpoints
should are generally in the 40's and 50's west of the rio Grande
and 60's east of a ELP-ALM line where most this evenings isolated
convection should take place.

Wednesday and Thursday...Things get a tad more a tad more
interesting as an upper high over Mexico is forecast to drift
north and elongate into a ridge as trough aloft over the western
U.S. erodes the ridge with short wave impulses. This will in
in turn draw in more subtropical moisture into our CWA from
Mexico along with destabilizing our atmosphere. As of now the
03Z-12Z timeframe on Thursday shows the best potential for heavy
rain with capes up to 1300 j/kg and PW's to 1.3 inches. I would
not call it a backdoor but there also will be an increased push
of surface easterlies (starting wednesday) to enhance the process
with some low level convergence. Nam has it's greatest UVV in the
03-12Z Thursday timeframe. All 3 major models are in good
agreement with increasing layered moisture from eastern
Pacific/Gulf of California feed. WPC has put southern NMex into a
slight risk for excessive rainfall particularly for later
Wednesday into Thursday thus there will be a potential for some
flash flooding (again). Forecast soundings hit of high cape
(1000-2000 j/kg) with increasing speed shear but weak
directional shear Wednesday into Thursday suggesting a strong
storm of so in this time frame also.

By Friday through the weekend we the forecast continues in that
2-3 day sinusoidal pattern with drier air returning and
convective activity decreasing to to an isolated level. The
Eastern Pacific high eventually builds back up over the Great
Basin by Saturday. Though developing Gulf of Mexico tropical
system is not able to make much inroads west towards us, it does
combine with the upper high to produce the dreaded user
unfriendly northerly flow aloft over the area. Though not adding
much moisture, the northerly flow can often bring down
disturbances or cold pools aloft which can briefly increase a
strong thunderstorm threat.

Finally, it does not appear at this time that the possible
resurrection of Harvey back into a TC of Hurcn state in the Gulf
of Mexico will affect us as it is forecast to hit the Texas coast
around BRO to CPR this weekend then go north and stall and
passably curve back into SE Texas before exiting to the NE. If
true. considerable rainfall and flooding will be most likely in
areas least needing it. If there is any good news here it is
this...should not be our problem.

&&

.AVIATION...Valid 23/00Z-24/00Z...High pressure aloft centered over
the International border will maintain ISOLD-SCT MTN TSRAGS/WND
VRB25G45KT/LCL VIS 1-3 SM/CIGS 030-050 AGL thru 02Z.  ISOLD LOWLAND
-TSRAGS/WND VRB30G50KT/LCL VIS 2-4 SM/CIGS 070-090 AGL thru 03Z.
More widespread storm activity is expected over the mountains aft
23/18Z...under influence from a weak frontal boundary expected to
approach from the east. Winds generally variable under 10KTS through
08z...then shifting east southeast under 10 kts along and east of
the Rio Grande.

.FIRE WEATHER...
High pressure aloft centered over the international border...will
maintain a typical scattered mtn/isold lowland storm distribution
through early this evening. Wednesday and Thursday look more
active. On Wednesday...as a weak back door frontal boundary
approaches and introduces more focused lift over southern NM/far W
TX for more numerous storms. Heavy rain...strong downburst winds
and frequent lightning will be the main impacts from this
activity. On Thursday the upper level low now off the California
coast...will weaken and begin to move northeast into the inter-
mountain west as an open wave. A shortwave aloft ahead of this
feature will move across northern and central NM later in the day.
This is expected to touch off another round of scattered storms
for most areas...with hail possibly more of a threat during
daylight hours Thursday.

Concurrently...the high over area will slowly migrate north while
phasing with a high aloft west of Baja California. Result will be
development of a large area of upper level high pressure over the
southwest states.  Circulation around its eastern periphery will
induce a northerly flow over New Mexico/west TX by this weekend.
This will generally mean a downturn in storm activity...however the
lightning/hail/severe wind threat will go up as a consequence.

Min RH this afternoon will range from the upper 20s SW lowlands...to
lower 50s Sacramento mountains.  Values increase roughly 4-8 percent
each day through Friday...then fall back 7-15 percent by Sunday as
the drier continental air moves south over the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  93  69  89 /  20  20  40  30
Sierra Blanca           67  89  64  86 /  20  20  30  30
Las Cruces              68  92  64  87 /  20  20  40  30
Alamogordo              66  90  64  86 /  20  40  40  40
Cloudcroft              50  69  50  64 /  30  50  60  60
Truth or Consequences   68  91  64  86 /  20  30  30  40
Silver City             58  85  57  81 /  20  40  40  30
Deming                  66  92  63  87 /  20  20  40  30
Lordsburg               68  92  63  86 /  20  30  40  30
West El Paso Metro      72  93  68  88 /  20  20  40  30
Dell City               69  91  66  89 /  20  30  30  30
Fort Hancock            72  93  69  90 /  20  20  40  30
Loma Linda              65  88  62  84 /  20  20  40  30
Fabens                  72  94  68  90 /  20  20  40  30
Santa Teresa            69  93  65  88 /  20  20  40  30
White Sands HQ          69  91  65  86 /  20  20  50  40
Jornada Range           67  92  64  86 /  20  20  50  40
Hatch                   68  94  65  87 /  20  30  40  40
Columbus                69  92  65  87 /  20  20  40  30
Orogrande               69  91  66  86 /  20  30  40  40
Mayhill                 55  77  54  74 /  30  50  50  60
Mescalero               54  78  54  74 /  30  50  50  60
Timberon                55  77  53  73 /  30  50  60  60
Winston                 58  83  54  80 /  20  60  50  50
Hillsboro               62  88  59  84 /  20  50  50  50
Spaceport               67  91  64  85 /  20  30  40  40
Lake Roberts            57  84  52  80 /  20  40  50  50
Hurley                  61  87  58  83 /  20  40  40  30
Cliff                   61  90  59  84 /  20  40  40  30
Mule Creek              61  89  59  83 /  20  40  40  30
Faywood                 62  87  58  84 /  20  40  50  30
Animas                  67  92  63  86 /  20  30  40  30
Hachita                 66  91  62  86 /  20  30  40  40
Antelope Wells          66  91  62  86 /  20  30  40  30
Cloverdale              62  87  60  84 /  20  50  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

20/22  NOVLAN / TRIPOLI

In the hours before

Special weather statement, Aug 22, 1:52 PM MDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service El Paso TX
152 PM MDT TUE AUG 22 2017

NMZ416-222030-
East Slopes Sacramento Mountains Below 7500 Feet NM-
152 PM MDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO COUNTY UNTIL
230 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Elk, or 21 miles east of Cloudcroft. This storm
was nearly stationary.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Otero
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3316 10531 3296 10532 3296 10535 3293 10535
      3293 10536 3304 10549 3320 10537
TIME...MOT...LOC 1951Z 233DEG 3KT 3303 10538

CRESPO
Special weather statement, Aug 22, 2:12 PM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service El Paso TX
212 PM MDT TUE AUG 22 2017

TXZ421-422-222100-
Southern Hudspeth Highlands TX-Salt Basin TX-
212 PM MDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUDSPETH COUNTY
UNTIL 300 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Allamoore, or 22 miles north of Van Horn, moving
northeast at 15 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Hudspeth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3127 10499 3139 10510 3158 10492 3129 10491
TIME...MOT...LOC 2012Z 240DEG 11KT 3136 10495

CRESPO
Special weather statement, Aug 22, 2:52 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service El Paso TX
252 PM MDT TUE AUG 22 2017

NMZ415-416-222130-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
252 PM MDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO COUNTY UNTIL
330 PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Hondo, or 19 miles east of Ruidoso, moving east at
10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Otero
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3312 10532 3315 10553 3330 10553 3330 10532
TIME...MOT...LOC 2052Z 270DEG 10KT 3325 10535

CRESPO
Special weather statement, Aug 22, 4:20 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service El Paso TX
420 PM MDT TUE AUG 22 2017

TXZ420-421-222300-
Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX-
420 PM MDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH COUNTY
UNTIL 500 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Fort Hancock. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Hudspeth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 10585 3167 10573 3159 10550 3137 10569
TIME...MOT...LOC 2220Z 306DEG 3KT 3155 10571

CRESPO

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:12 PM MDTSpecial Weather StatementEPZHudspeth48 min
Aug 22, 2:16 PM MDTSevere Thunderstorm WarningEPZHudspeth44 min
Aug 22, 2:28 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Aug 22, 4:14 PM MDTSevere Thunderstorm WarningEPZHudspeth46 min
Aug 22, 4:20 PM MDTSpecial Weather StatementEPZHudspeth40 min
Aug 22, 4:27 PM MDTFlash Flood WarningEPZHudspeth3 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.